MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 12; QEW

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 12; QEW
Catalog Number SEP12
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Perforation of Vessels (2135)
Date of Event 06/03/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
On (b)(6) 2022, the patient was undergoing a thrombectomy procedure in the main, left, and right pulmonary arteries using an indigo system separator 12 (sep12), an indigo system aspiration catheter 12 (cat12), a penumbra engine (engine), and a lightning aspiration tubing (lightning).During the procedure, after aspirating clot using the engine and lightning for approximately 25 to 30 minutes, the engine fell off the table and the usb cable of the lightning became damaged.Therefore, the lighting was removed.It is unknown what caused the engine to fall off the table.The physician then continued to engage the clot in the target vessel using a new lightning and the same sep12, cat12, and engine.Subsequently, the patient experienced a perforation of the left lower pulmonary artery.The physician performed a bronchoscopy and intubation and administered protamine to treat the perforation.The physician then performed a tracheotomy and, subsequently, a medical procedure was performed to treat the tracheotomy.The patient also experienced hypotension and was administered medication to treat it.The procedure ended at this point with an estimated blood loss of 350 ml.It was reported that adjunctive treatments in addition to the indigo aspiration system used for the purpose of reducing clot burden was not done.On (b)(6) 2022, the patient experienced a retroperitoneal bleed, and the event was considered resolved.The perforation of the left lower pulmonary artery, tracheotomy, and hypotension were reported to be serious adverse events with definite relationships to the indigo aspiration system and index procedure.The retroperitoneal bleed was reported to be a serious adverse event unrelated to the indigo aspiration system with a probable relationship to the index procedure.
 
Additional Manufacturer Narrative
Evaluation of the returned sep12 revealed an undamaged device.The complaint indicated that there was no damage to the sep12.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Vessel perforation and hemorrhage are included as possible complications in the instructions for use (ifu) for the indigo aspiration system.H3 other text : placeholder.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report:3005168196-2022-00305 1.Section h.Box 3.Reason for non-evaluation.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by the penumbra clinical team on 02 oct 2022: 1.Section b.Box 5.Describe event or problem h3 other text : placeholder.
 
Event or Problem Description
On 03-jun-22, the patient was undergoing a thrombectomy procedure in the main, left, and right pulmonary arteries using an indigo system separator 12 (sep12), an indigo system aspiration catheter 12 (cat12), a penumbra engine (engine), and a lightning aspiration tubing (lightning).During the procedure, after aspirating clot using the engine and lightning for approximately 25 to 30 minutes, the engine fell off the table and the usb cable of the lightning became damaged.Therefore, the lightning was removed.It is unknown what caused the engine to fall off the table.The physician then continued thrombectomy in the target vessel using a new lightning and the same sep12, cat12, and engine.Subsequently, the patient experienced a perforation of the left lower pulmonary artery while engaging the clot using the sep12.The physician performed a bronchoscopy and intubation and administered protamine to treat the perforation.The physician then performed a tracheotomy and, subsequently, a medical procedure was performed to treat the tracheotomy.The patient also experienced hypotension and was administered medication to treat it.The procedure ended at this point with an estimated blood loss of 350 ml.It was reported that adjunctive treatments in addition to the indigo aspiration system used for the purpose of reducing clot burden was not done.On (b)(6) 2022, the patient experienced a retroperitoneal bleed, and the event was considered resolved.The perforation of the left lower pulmonary artery, tracheotomy, and hypotension were reported to be serious adverse events with definite relationships to the indigo aspiration system and index procedure.The retroperitoneal bleed was reported to be a serious adverse event unrelated to the indigo aspiration system with a probable relationship to the index procedure.(b)(6), 2022, the investigator re-assesed the retroperitoneal bleed to be unrelated to the index procedure.

Brand Name
INDIGO SYSTEM SEPARATOR 12
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key14844275
Report Number3005168196-2022-00305
Device Sequence Number2382339
Product Code QEW
UDI-Device Identifier00815948021556
UDI-Public815948021556
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K202821
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/01/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/23/2024
Device Catalogue NumberSEP12
Device Lot NumberH12145
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/03/2022
Supplement Date Received by Manufacturer01/14/2005
07/25/2022
10/02/2022
Initial Report FDA Received Date06/28/2022
Supplement Report FDA Received Date08/12/2022
08/23/2022
11/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/24/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age81 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005